Oklahoma, 2024Wildfire in Oklahoma, February 24 to 25, 2024
February 24 to 25, 2024 · NWS OUN · 1 event in 1 county or zone
The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of warm, dry and breezy conditions created favorable conditions for fire starts and spread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 24, 5:41 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Feb 24, 5:41 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
541 PM CST Sat Feb 24 2024
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 210 PM CST Sat Feb 24 2024
Weak lee troughing over the southern Plains will aid in south-
southwesterly surface flow this evening. Mostly clear skies will
help the low temperature get down into the upper 40s to low 50s
for most locations. Tomorrow, a weak shortwave embedded within the
broader west-northwest flow aloft will help elongate the
aforementioned surface trough down into north Texas. The surface
pressure gradient will decrease for most of the area, except for
western north Texas, where downslope winds are expected. Highs
across western north Texas are expected to climb into the low to
mid 80s, whereas most locations elsewhere will stay in the mid to
upper 70s.
Bunker
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 210 PM CST Sat Feb 24 2024
We will continue to have mid-level westerlies through at least
the middle parts of the week. Continuous lee troughing over the
central Plains will tighten the surface pressure gradient across
our area starting Monday. West-southwest surface flow will
gradually increase throughout the day Monday, with locations
across western Oklahoma potentially seeing 20-25 mph sustained
winds during the afternoon. Monday will also be the warmest day of
the year so far, with record breaking highs across much of the
area. The forecast/record high temperatures for OKC, LAW, and SPS
are as follows: OKC 85/82, LAW 87/85, and SPS 89/89.
A deeper Pacific Northwest trough will dive southward across the
Rockies Tuesday, helping to strengthen the surface winds overnight
Monday through Tuesday. A Wind Advisory will likely be needed for
many locations along and west of I-35 Monday late night into
Tuesday afternoon. Strong downslope flow will allow for record
high low temperatures overnight and potentially record high
temperatures Tuesday. Main limiting factor will be cloud cover,
which ultimately will limit vertical mixing. Nevertheless, it will
be much hotter than average Monday through Tuesday. This pattern
will also favor fire weather across much of the area. Please see
the fire weather section below for more information. As the
aforementioned Pacific Northwest trough dives south, a strong cold
front is expected to move into the area late Tuesday into
Wednesday morning. High temperatures will plummet by almost 40 F
from Tuesday high temperatures.
The cooler trend will continue at least through the end of the
week, before temperatures climb back into the 70s next weekend.
Bunker
&&
.AVIATION...
(00Z TAFS)
Issued at 534 PM CST Sat Feb 24 2024
No restrictions expected through the forecast period. Gusty south
to southwest winds at start of forecast are expected to decrease
through 03Z. LLWS expected most terminals overnight. Weak surface
trough will move in from the north tonight and tomorrow morning,
shifting winds to light northerly. However, gusty southwest winds
will return tomorrow at KSPS through early afternoon and all day
at KDUA.
&&
.FIRE WEATHER...
Issued at 210 PM CST Sat Feb 24 2024
Fire weather conditions are expected to increase Monday afternoon
and Tuesday afternoon, mainly across western Oklahoma and western
north Texas. Low to mid 80s can be expected on both days, in
addition to gusty to strong westerly winds. The highest wind
speeds are expected across northwestern Oklahoma Tuesday
afternoon, where daytime mixing should maximize across our area
owing to partly cloudy skies. Elsewhere, cloud cover will cause
slightly lower wind speeds. There is high confidence in widespread
RH values below 20% and mid teen RHs will be likely over western
OK and western north TX. A fire weather watch will likely be
needed for a small portion Monday afternoon, and areas west of
Highway 81 by Tuesday.
Bunker
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 49 75 47 84 / 0 0 0 0
Hobart OK 46 75 46 85 / 0 0 0 0
Wichita Falls TX 51 81 49 89 / 0 0 0 0
Gage OK 37 76 43 84 / 0 0 0 0
Ponca City OK 44 74 43 80 / 0 0 0 0
Durant OK 53 80 51 86 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...11
Hazardous weather outlook, Feb 24, 2:57 PM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
257 PM CST Sat Feb 24 2024
OKZ004>048-050>052-TXZ083>090-252100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
257 PM CST Sat Feb 24 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
.Fire Weather...
Near critical to critical fire weather conditions are possible
Monday and Tuesday, especially across portions of western Oklahoma
and western north Texas due to the continued warm temperatures, low
relative humidity, and increasing west southwest winds.
.Thunderstorms...
A few thunderstorms will be possible across parts of southeastern
Oklahoma late Tuesday into Wednesday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Wildfire, Atoka
- When
- February 24, 9:00 PM CST to February 25, 10:52 AM CST
- Where
- Atoka forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
The 'Possum Hollow Fire' spread over 507 acres across northern Atoka County.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, February 24, 202410 events
- Winter Weather in Ohio, February 24, 20248 events
- High Wind in Montana, February 24 to 26, 202471 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 24, 20248 events
- Winter Weather in Pennsylvania, February 24, 20244 events
- Dense Fog in California, February 24, 20243 events
- Wildfire in Texas, February 24 to 25, 20241 event
- Damaging Wind in South Carolina, February 24, 202452 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, February 24, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163648.